Hail, Lafayette
- When
- May 6, 7:35 PM CST to 7:40 PM CST
- Where
- Lafayette County, Tula
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.233, -89.367
4 hail, 4 tornado, 4 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 6, 2:29 PM CST, 5 hours 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT TUE MAY 6 2003
SEVERAL WATCHES IN EFFECT THIS AFTN...FORTUNATELY NONE ARE IN THE
CWA. SFC ANALYSIS THIS AFTN PLACED THE LO PRES SYSTEM OVR ERN/KS/OK
WITH A FNTL BNDRY EXTENDING ACROSS MO INTO THE SRN OH VALLEY. THE
JET STREAK EXTENDING FROM TX NEWD INTO THE GULF COAST STATES WAS
STILL EVIDENT ON SAT IMAGERY WHILE THE CU FIELD WAS MASKED BLO.
THE NEAREST PRECIP WAS OCCURRING OVR NRN LA AS SEEN ON THE KDGX
RADAR.
A STRONG SW OVR KS THIS AFTN WILL MOVE EWD TWD THE OH VALLEY
OVERNITE. THE ASSOCIATED SFC LO WILL TRACK INTO OH BY MIDDAY WED
WHILE THE FNT DIPS INTO NRN SXNS OF THE FA AND BECOMES STATIONARY.
PRECIP WATERS VALUES REMAIN HIGH FOR THE NEXT COUPLE OF DAYS WHILE
A STRONG LLVL JET MOVING ACROSS THE REGION TONITE. STEEP LAPSE
RATES WILL BE IN PLACE TO THE WEST OF THE FA OVERNITE. A SW IS FCST
TO LIFT NEWD FROM AR TO WRN KY WHICH WILL ENHANCE LARGE SCALE
ASCENT. THE 18Z LZK INDICATED A CAPE IN PLACE WHICH WILL ERODE THRU
THE EVENING. EXPECT THE START OF TSTMS TO BE LATER TONITE COMPARED TO
PREVIOUS NITES WITH THE EMPHASIS AFTER MIDNIGHT INTO EARLY MORNING.
THE GREATEST THREAT IS EXPECTED TO BE DAMAGING WINDS AND LARGE HAIL
WITH AN ISOLATED TORNADO. HEAVY RAIN BROUGHT FLOODING TO SRN SXNS OF
WRN TN AND FAR NRN MS. DO NOT EXPECT RAINFALL TO THE EXTENT OF LAST
NIGHT BUT WILL MENTION THE POSSIBILITY OF HEAVY RAIN IN THE FCST.
AS THE SFC LO SHIFTS INTO OH TMRW THE FNTL BNDRY THAT HAS BEEN
TO OUR NORTH WILL SAG A LITTLE FURTHER INTO THE FA AND BECOME
STATIONARY. WILL CONT LO CHC POPS FOR FOR WED/WED NITE DUE TO THE
PROXIMITY OF THE BNDRY. AS AN UPR LVL TROF MOVES INTO THE CNTRL
PLAINS THURSDAY THE FNTL BNDRY WILL BEGIN TO RETREAT NWD AS A
WMFNT. AN MCS SHUD DEVELOP OVR MO WED NITE AND SLIDE SEWD ALONG THE
BNDRY. WILL MENTION CHC POPS FOR THUR...MAINLY NRN SXNS. THU NITE
WILL BE DRY WITH SLGHT CHC POPS FOR FRI AS ORGANIZED CONVECTION IS
NOT EXPECTED.
WILL CONT DRY CONDS SAT AS THE WMFNT IS WELL NORTH OF THE FA AND A
CDFNT TO THE WEST. AS THE FNT APPROACHES DURING THE LATTER PART OF
THE WEEKEND TSTMS ARE EXPECTED SUN. AS THE FNT PASSES SOUTH OF THE
FA SUN NITE...MON AND TUE WILL BE DRY. GUIDANCE TEMPS CLOSE AND
ACCEPTED.
PRELIMINARY NUMBERS...
MEM EB 070/083 069/086 072 14743
EBEBB 085/072 087/070 083/066 080/062 078 11221333311
MKL TB 069/082 066/084 070 14753
EBEBB 082/069 086/070 081/065 078/061 076 31221333311
JBR EB 068/082 065/084 069 14734
EBEBB 083/069 086/071 081/065 078/061 076 31221333311
TUP TB 070/083 068/087 071 14763
EBEBB 086/074 087/068 083/064 080/060 078 11221333311
.MEG...NONEARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-071000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 805 PM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST-CENTRAL ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS NORTHEAST AND EAST-CENTRAL ARKANSAS... THE MISSOURI BOOTHEEL AND WEST TENNESSEE... GENERALLY NORTH OF A LINE FROM MEMPHIS TO HUMBOLDT TO HUNTINGDON. THERE IS A SLIGHT RISK FOR SEVERE WEATHER FOR THE REST OF THE MID SOUTH. WARM HUMID AND UNSTABLE AIR AHEAD OF A SLOW MOVING COLD FRONT TO THE NORTHWEST WILL CAUSE PERIODS OF THUNDERSTORMS OVER THE MID SOUTH. SOME STORMS WILL BE SEVERE TONIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT. SOME TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH COULD CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...INCLUDING WEDNESDAY THROUGH NEXT TUESDAY THE FRONTAL BOUNDARY WILL SINK SOUTH INTO THE MID SOUTH ON WEDNESDAY AND BECOME STATIONARY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT. THE NEXT CHANCE FOR SIGNIFICANT WEATHER WILL COME SATURDAY NIGHT INTO SUNDAY WITH THE APPROACH OF A COLD FRONT FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. SPOTTER ACTIVATION MAY BE NECESSARY WEDNESDAY AND AGAIN SATURDAY NIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
MSZ013-021-070130- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 750 PM CDT TUE MAY 6 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAFAYETTE AND YALOBUSHA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF VELMA AT 750 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE. PEOPLE IN LAFAYETTE AND YALOBUSHA COUNTIES...INCLUDING THE CITY OF WATER VALLEY...SHOULD MONITOR THIS STORM CLOSELY.
MSZ015-070145- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 830 PM CDT TUE MAY 6 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PONTOTOC COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF RANDOLPH AT 830 PM CDT...MOVING NORTHEAST AT 30 MPH. PEOPLE IN PONTOTOC COUNTY...INCLUDING THE CITY OF PONTOTOC...SHOULD MONITOR THIS STORM CLOSELY.
The national radar mosaic for the moment the first event began.
4 hail, 4 tornado, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.
The tornado touched down in the extreme eastern part of Lee County and tracked east into Itawamba county. In Lee County, one mobile home was destroyed and numerous trees were blown down.
The tornado move into extreme western Itawamba County from Lee County hitting the Shiloh community. Six mobile homes were destroyed and one other mobile home and a house were damaged. Two vehicles were rolled onto their roofs. A carport was demolished along with a couple of barns and outbuildings. Numerous trees were knocked down.
Many trees and power lines were knocked down.
One telephone pole was snapped. Several power lines were knocked down.
Some power lines were blown down.
Numerous roads throughout the county were flooded.
A mobile home was damaged. Several trees were knocked down.
The tornado touched down near Houston and tracked east-southeast and eventually crossed in Monroe County. Forty structures were damaged or destroyed.
The tornado moved into Monroe County from Chickasaw County and continued to move east-southeast.A cow and a calf were killed. Thirty-five homes were destroyed and 117 others were damaged. Several barns, sheds and outbuildings were also damaged.
A mobile home was flooded forcing the evacuation of its residents.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2003Every state in 2003This day in weather historyThe tornado archive for Mississippi, 2003Warnings in Mississippi, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356468, 5356469, 5356470, 5356472, 5356473, 5356471, 5356476, 5356396, 5356397, 5356465, 5356466, 5356474, 5356475, 5356467.